Letters to the Editor
Residual hydrocephalus after tuberculous meningitis in a patient with biological therapy
Article first published online: 23 FEB 2011
Copyright © 2011 Crohn's & Colitis Foundation of America, Inc.
Inflammatory Bowel Diseases
Volume 17, Issue 6, pages E33–E34, June 2011
How to Cite
Márquez, C. C., Laria, L. C., Arias, F. A. and Herrerías, J. M. (2011), Residual hydrocephalus after tuberculous meningitis in a patient with biological therapy. Inflamm Bowel Dis, 17: E33–E34. doi: 10.1002/ibd.21664
- Issue published online: 10 MAY 2011
- Article first published online: 23 FEB 2011
- Manuscript Accepted: 5 JAN 2011
- Manuscript Received: 27 DEC 2010
To the Editor:
We present the case of a 53-year-old woman diagnosed at the age of 38 with Crohn's disease, involving the sigmoid and descending colon. After 5 years of treatment with azathioprine at a dose of 2.5 mg/kg/day, repeated flares were reported as well as corticoresistance; thus, treatment with infliximab was established at a dose of 5 mg/kg/day. Prior to biological therapy, screening for tuberculosis (TBC) was done by a boosted Mantoux test, as well as for human immunodeficiency virus (HIV) and hepatitis B (HBV) and C (HCV). After several months of treatment, the patient was admitted due to severe abdominal pain and an increased number of stools, with abdominal computed tomography (CT) showing a perforation of the sigma, leading to an urgent hemicolectomy and left colosotomy. At discharge, treatment with adalimumab was begun at an induction dose of 80/40 mg and further maintenance doses of 40 mg every 15 days. After a month and a half, the patient presented with vespertine fever and abdominal pain, as well as intense fronto-parietal cephalalgia, hyperperspiration, constitutional syndrome, vomiting, and high fever (up to 39°C), without respiratory or digestive symptoms. A Mantoux test was done, with positive results (15 mm induration the following week). Head and chest CT was performed showing dilated right lateral ventricle, without any visibly associated hematoma or brain contusion. In the chest CT, lesions compatible with TBC were not observed. Treatment with pyrazinamide 75 mg, rifampicin 150 mg, and etambutol 275 mg was started. Screening for other causes of meningitis was done, ruling out brucellosis, HIV, cryptococosis, syphilis, and Q fever. Four lumbar punctures were done during follow-up showing characteristics compatible with bacterial meningitis. This fact, together with a positive result for the Mantoux test, established the final diagnosis of meningitis due to Mycobacterium tuberculosis. Due to dilated right lateral ventricle in head CT and to continuous headaches, a ventriculoperitoneal shunt was inserted and later changed to a ventriculoatrial shunt. During consecutive revisions, head magnetic resonance imaging (MRI) was performed, showing a moderate dilation of the left lateral ventricle, suggestive of a right parasagittal expansive lesion, which compresses Monro's foramen in the frontal horn of the left ventricle. A small cystic or necrotic area was present in this expansive lesion, suggesting a glioma or abscess due to tuberculosis. Considering these findings, head MRI with gadolinium was recommended, showing similar lesions with annular-like contrast uptake compatible with “residual abscesses due to TBC” (Fig. 1). In a subsequent analysis of the case including theses images, our conclusion was that this was a case of tuberculous ventriculitis that explains the lesions and the presence of hydrocephalus. The patient is currently asymptomatic and on treatment with low doses of prednisone and on follow-up by the Neurosurgery Unit.
Reactivation of a latent infection with Mycobacterium tuberculosis is a main complication of therapies involving tumor necrosis factor alpha (TNF-α) antagonists, although the underlying mechanisms remain unknown.3 In 2001, Keane et al1 published a study in the USA that associated the use of infliximab with an outbreak of tuberculosis, and from that moment on, several cases have been reported in Spain. Hence, conducting all tests and explorations in order to diagnose latent tuberculosis prior to infliximab treatment has become an essential issue.2 At present, there are two published cases of tuberculous meningitis associated with this drug4, 5 and one case of brain lesions associated with reactivation of pulmonary tuberculosis6 in patients with rheumatoid arthritis. There is no published case in patients with inflammatory bowel disease such as the one we present or any case of tuberculous meningitis associated to the use of adalimumab. Moreover, our case is more interesting, as the patient presented with hydrocephalus and residual brain lesions, thus a permanent shunt was inserted. In all published cases, screening for tuberculosis was conducted prior to treatment; in our case, screening was also conducted prior to treatment with infliximab, although not with adalimumab. We must highlight that, despite screening, the patient developed tuberculous meningitis and, therefore, another screening before biological therapy with a second agent should have been performed. Another important issue is that clinical manifestations of tuberculosis in patients treated with anti-TNF-α are atypical (prolonged fever and severe asthenia) and unusual, mostly extrapulmonary, and some of them disseminated, which may contribute to a delay of diagnosis and increase morbidity/mortality. In the described case, initial symptoms point towards an infectious process typical of Crohn's disease, such as abscess formation or intraabdominal fistulae. Subsequently, the clinical symptoms improved towards severe headache and high fever, which allowed a better description (together with the diagnostic tests) of the origin of the infectious source. Therefore, individual risk assessment is of great importance as well as acting subsequently, carrying out a close surveillance of these patients for an early detection of possible symptoms.
- 1Tuberculosis associated with infliximab, a tumor necrosis factor alpha-neutralizing agent. N Engl J Med. 2001; 345: 1098–1104., , , et al.
- 2TNFα blockade in human diseases: an overview of efficacy and safety. Clin Immunol. 2008; 126: 13–30., , , et al.
- 3Inhibition of anti-tuberculosis T-lymphocyte function with tumour necrosis factor antagonists. Arthritis Res Ther. 2006; 8: R114., , , et al.
- 4Neuromeningeal tuberculosis in a patient with rheumatoid arthritis previously exposed to ineffective etanercept therapy and revealed by infliximab. J Rheumatol. 2010; 37: 471., , , , et al.
- 5Tuberculosis meningitis during infliximab therapy. Acta Reumatol Port. 2009; 34: 681–682., , , et al.
- 6Pulmonary tuberculosis with cerebellar lesion in a patient after anti-TNF-alpha (infliximab) treatment for rheumatoid arthritis. Ihon Kokyuki Gakkai Zasshi. 2005; 43: 247–251., , , et al.
Cristina Castro Márquez*, Luisa Castro Laria*, Federico Argüelles Arias*, Juan Manuel Herrerías*, * Service of Gastroenterology, Virgen Macarena University Hospital, Seville, Spain.